Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 3, 2019Sussex County, New Jersey; Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 3, 2019, 8:51 PM EDT for Sussex County, New Jersey; Monroe County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 8:51 PM EDT (00:51 UTC)
Expired
Aug 3, 2019, 9:45 PM EDT
In force
54 min
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 143 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS81 KPHI 040051
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
851 PM EDT Sat Aug 3 2019

NJZ001-007-PAZ055-040145-
Sussex-Warren-Monroe-
851 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...NORTH CENTRAL
WARREN AND NORTHEASTERN MONROE COUNTIES...

At 850 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from Matamoras to Henryville in Pennsylvania. 
Movement was east at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Port Jervis, Newton, Montague, East Stroudsburg, Blairstown, Hamburg,
Sussex, Branchville, High Point, Henryville, Werry Lake, Millbrook,
Vernon Valley, Alpine Mountain, Pellettown, Crandon Lakes,
Hainesville, Flatbrookville, Analomink and Scotrun.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4123 7443 4097 7493 4106 7540 4118 7515
      4115 7515 4114 7509 4108 7503 4109 7500
      4116 7490 4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 0050Z 276DEG 15KT 4136 7469 4109 7524 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:38 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 6:38 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
638 PM EDT Sat Aug 3 2019

.SYNOPSIS...
A weak cold front will move through the region on Sunday. Weak
high pressure will then slide across to our north on Monday. A
cold front will drop down through the Great Lakes region on
Tuesday, crossing the Mid-Atlantic Wednesday night into Thursday
before stalling nearby through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak low and mid level flow across the area as an upper-level
trough well to the north glances our region. There is a decent
amount of dry mid level air across the area and given low shear
and little in the way of forcing, convection has struggled
overall. There has been a decrease in the last few hours with
even a notable downward trend in the cumulus field. Some
convection now moving through the Lower Susquehanna Valley may
reached Chester and Cecil counties, however the latest HRRR
dissipates it pretty much before it gets there. We held onto
some low chance PoPs early this evening mainly for that area,
otherwise slight chance PoPs or less through midnight. Given the
earlier sea breeze that moved inland and triggered some
convection, looks like the eastern areas have stabilized and
thus removed the mention of precipitation. This boundary,
enhanced some from earlier outflow, is now moving across
Philadelphia and Lower Bucks and Montgomery counties with
isolated shower development. Also for the 630 PM update, tweaked
the hourly temperature, dew point and wind grids to match the
current conditions and then blended the LAMP guidance into
continuity.

Otherwise, some lingering mid to high clouds through the
overnight may keep much in the way of fog development at bay.
Kept a patchy fog mention though especially for the valley
areas. Little to no wind in the lowest levels combined with
moisture pooling near the surface could result in some pockets
of stratus toward morning.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Similar conditions are expected on Sunday to what we have seen the
last few days with one twist. A weak cold front is expected to
approach and move through the region on Sunday. This could be the
main focus for convection on Sunday; however, there is uncertainty
as to how quickly this front will enter our region. Regardless of
the position of the front, isolated to scattered convection is again
possible. Ahead of the front, expect a high CAPE/low shear
environment with downbursts and localized heavy rain possible once
again.

Temperatures ahead of the front will be slightly above normal, and a
few degrees higher than Saturday, with highs mostly in the mid to
upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Sunday night through Monday...Weak high pressure will build across
to the north of the region late Sunday through early Monday before
sliding quickly to the east. Precip should end early Sunday night
and then remain dry through Monday morning. Precip chances do return
again on Monday as the front that moved through on Sunday remains
nearby with a low pressure developing along it.

Tuesday through Friday...Unsettled pattern returns as we head
through the midweek period. A cold front will start to drop down
through the Great Lakes region Tuesday into Wednesday, with a lee
side trough developing across the Mid-Atlantic states. The flow will
turn more to the southwest by Wednesday and warm, moist air will
filter into the region. While the forecast indicates a chance for
showers and thunderstorms each day, there will likely be dry
periods. Wednesday looks to have the best chances for precipitation
with storm initiation in advance of and with the frontal passage.
However, the front looks to stall near or across our region as we
head into the end of the week, keeping chances for showers and
thunderstorms in the forecast.

Overall this period looks to be hot and humid as temperatures will
generally be in the mid 80s to around 90 with dew points in the mid
60s to lower 70s.

Saturday...Things do look to start clearing out into next weekend as
high pressure builds across the eastern US which should help to dry
us out. Temperatures will start to cool (highs in the upper 70s to
mid 80s) with dew points starting to fall into more comfortable
ranges (upper 50s to low 60s).

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR overall. An isolated shower or thunderstorm
around this evening. Some local fog after 06z, and given low
confidence kept any visibility restrictions only at MVFR. Some
local stratus (around 1500 feet) is possible toward daybreak,
however this is of low confidence. Southerly winds 5 knots or
less, becoming mostly light and variable.

Sunday...Localized fog early, otherwise mainly VFR. A shower or
thunderstorm around especially in the afternoon. Light and
variable winds, becoming west to northwest 4-8 knots. An
afternoon sea breeze should allow for the winds to become
southerly at ACY.

Outlook...
Sunday night...Mainly VFR conditions expected. Light winds.

Monday...Mainly VFR conditions expected. MVFR or lower possible in
scattered showers and thunderstorms, especially south of KPHL. Light
north to northeast winds becoming southeast late in the day.

Tuesday...Mainly VFR conditions expected. MVFR or lower possible in
scattered showers and thunderstorms. South to southwest winds around
5 to 10 knots.

Wednesday...Mainly VFR conditions expected. MVFR or lower possible
in showers and thunderstorms. South to southwest winds around 5 to
10 knots.

Thursday...Mainly VFR conditions expected. MVFR or lower possible in
showers and thunderstorms. Westerly winds around 5 to 10 knots.

&&

.MARINE...
Winds and seas are expected to stay below Small Craft advisory
conditions through the day on Sunday.

Outlook...
Sunday night through Monday...Sub-SCA conditions expected.
Generally light winds less than 10 knots from the southwest late
Sunday, becoming southeast by Monday afternoon. Seas around 2
to 3 feet.

Tuesday...Sub-SCA conditions expected. South to southeast winds
around 10 to 15 knots. Seas around 2 to 3 feet.

Wednesday and Thursday...Sub-SCA conditions expected. Southwest
winds around 10 to 15 knots. Seas around 2 to 4 feet.

Rip Currents...
The risk for the formation of dangerous rip currents is
expected to remain low through Sunday.

&&

.TIDES/COASTAL FLOODING...
Water levels will continue to run a bit high around tonight's
high tide along the coasts of New Jersey and Delaware, along
Delaware Bay and up the tidal part of the Delaware River. Spotty
minor flooding is possible. This should be the final high tide
in this string with spotty minor flooding as we continue to get
further away from the recent new moon phase.

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New Jersey
(Station WXM-60) was damaged during the storms on July 22. As a
result, the radio signal is not transmitting properly. Repairs
have been scheduled for Monday, August 5, and should be
completed by the afternoon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Gorse
Short Term...Johnson
Long Term...Meola
Aviation...Gorse/Meola
Marine...Johnson/Meola
Tides/Coastal Flooding...
Equipment...Meola
Hazardous weather outlook, Aug 3, 3:51 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
351 PM EDT Sat Aug 3 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-042000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
351 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-042000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
351 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-042000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
351 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 3, 8:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
851 PM EDT Sat Aug 3 2019

NJZ001-007-PAZ055-040145-
Sussex-Warren-Monroe-
851 PM EDT Sat Aug 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...NORTH CENTRAL
WARREN AND NORTHEASTERN MONROE COUNTIES...

At 850 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Matamoras to Henryville in Pennsylvania.
Movement was east at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Port Jervis, Newton, Montague, East Stroudsburg, Blairstown, Hamburg,
Sussex, Branchville, High Point, Henryville, Werry Lake, Millbrook,
Vernon Valley, Alpine Mountain, Pellettown, Crandon Lakes,
Hainesville, Flatbrookville, Analomink and Scotrun.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4123 7443 4097 7493 4106 7540 4118 7515
      4115 7515 4114 7509 4108 7503 4109 7500
      4116 7490 4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 0050Z 276DEG 15KT 4136 7469 4109 7524

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:36 PM EDTSpecial Weather StatementPHISussex54 min
Aug 4, 12:29 PM EDTSpecial Marine WarningPHI61 min
Aug 4, 1:22 PM EDTSpecial Marine WarningPHI53 min
Aug 4, 12:06 PM EDTSpecial Weather StatementPHISussex39 min
Aug 4, 12:28 PM EDTSevere Thunderstorm WarningPHISussex47 min
Aug 4, 12:51 PM EDTAreal Flood AdvisoryPHISussex51 min
Aug 4, 3:30 PM EDTSpecial Weather StatementPHISussex45 min

Nearby

Special Weather Statements in New Jersey, 2019Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.